Florida, 2008

Hail and Damaging Wind in Florida, July 2, 2008

July 2, 2008 · NWS MFL · 5 events in 1 county or zone

A mid to upper level shortwave continued to affect South Florida, helping to produce strong to severe afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A mid to upper level shortwave continued to affect South Florida, helping to produce strong to severe afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 2, 9:15 AM EST, 4 hours earlier.

Area forecast discussion, Jul 2, 9:15 AM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1015 AM EDT WED JUL 2 2008

.UPDATE...NO CHANGES PLANNED FOR THE CURRENT FORECAST PACKAGE AT
THIS TIME. TODAYS WEATHER PROMISES TO BE RATHER SIMILAR TO
YESTERDAYS (TUE). 12Z SOUNDING ALMOST IDENTICAL TO 24 HRS AGO WITH
PW = 1.82 INCHES, LI = 7.9. THE ONLY DIFFERENCE (AND NOT
SIGNIFICANT) IS A SLIGHTLY HIGHER CAPE AND SLIGHTLY FASTER STEERING
FLOW. ALSO , RUC80 STREAMLINE ANALYSIS SHOW UPPER LEVEL DIFFLUENCE
OVER THE LOCAL AREA AND WEAK CONVERGENCE AT THE LOW LVL THAT COULD
EASILY BE ENHANCED BY SEA BREEZES LATER ON. THEREFORE, AFTERNOON
TSTMS IS PRACTICALLY A SURE THING, AND AGAIN, ONCE THEY DEVELOP,
THEY WILL MOVE NORTHEASTWARD UNDER THE SOUTHWEST STEERING FLOW.
AGAIN, LOCATION OF INITIAL CONVECTION WILL DEPEND GREATLY ON SEA
BREEZES INTERACTION. A FEW OF THE STORMS COULD BECOME STRONG WITH
WIND GUSTS TO 40 MPH, FREQUENT TO EXCESSIVE LIGHTNING AND SMALL
HAIL. HEAVY DOWNPOURS CAN ALSO BE EXPECTED DUE TO THE SLOW MOVEMENT
OF THE STORMS.

.AVIATION...
ACTIVE CONVECTION ACROSS THE REGION IS EXPECTED TODAY...BUT MAINLY
IN THE EARLY AFTERNOON INTO THE EVENING. LINGERING MOISTURE ACROSS
THE REGION AND A MID TO UPPER LEVEL TROUGH IN THE CENTRAL GULF
WILL RESULT IN CONDITIONS FAVORABLE FOR CONVECTION. WHILE LIGHT
SOUTHEAST FLOW WILL FAVOR CONVECTION IN THE INTERIOR AND WEST OF
THE PENINSULA...WESTERLY FLOW IN THE LOWER LEVELS THROUGH THE
UPPER LEVELS SHOULD RESULT IN CONVECTION ACROSS THE EAST COAST
AS WELL. PERIODS OF MVFR CONDITIONS EXPECTED IN THE AFTERNOON
THROUGH THE EVENING AND BRIEFER PERIODS OF IFR CONDITIONS POSSIBLE
ACROSS ALL SOUTH FLORIDA TERMINALS IN THIS TIME.

60

&&

.PREV DISCUSSION... /ISSUED 340 AM EDT WED JUL 2 2008/

DISCUSSION...
NOT MUCH CHANGE TO THE SHORT TERM FORECAST REASONING FOR TODAY.
THE TAIL END OF THE EASTERN CONUS TROUGH CONTINUES TO LINGER IN
THE EASTERN GULF OF MEXICO WITH SOUTHWESTERLY STEERING FLOW IN THE
MID LEVELS ACROSS SOUTH FL ON THE EAST SIDE OF IT. MODELS CONTINUE
TO INDICATE GOOD UPPER DIVERGENCE AHEAD OF THIS FEATURE TODAY.
MODEL FORECAST SOUNDINGS DO SHOW A SLIGHT WARMING IN THE MID-
LEVELS TODAY...BUT GIVEN THE PROXIMITY OF THE TROUGH AND THE TEMPS
ON THE 00Z MIAMI SOUNDING THIS MAY BE IN ERROR. THUS...EXPECTING A
DAY SIMILAR TO YESTERDAY WITH BOTH SEA BREEZES FIRING ACTIVITY
CLOSER TO THE COASTS...WITH ACTIVITY MOVING SLOWLY NORTHEAST
TOWARDS PALM BEACH COUNTY...AND THEN OTHER ACTIVITY CONGEALING IN
THE INTERIOR AND MOVING SLOWLY NORTHEAST AGAIN. HEAVY RAIN AND
ISOLATED STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE AGAIN TODAY.

EXPECT MOST ACTIVITY TO DIE DOWN DURING THE MID EVENING HOURS ONCE
AGAIN...BUT AT LEAST ISOLATED STORMS COULD CONTINUE ACROSS THE
LOCAL WATERS AND EAST COAST METRO AREAS ALL NIGHT GIVEN PRESENCE
OF THE TROUGH AND LIGHT ESE SFC FLOW.

MODELS HAVE CONTINUED TO TREND AWAY FROM THE LARGE, DEEP-LAYERED
ATLANTIC RIDGE BUILDING BACK ACROSS FL LATE THIS WEEK AND THIS
WEEKEND. INSTEAD...MOST GUIDANCE NOW INDICATES A WEAKNESS IN THE
RIDGE WILL REMAIN OVER THE EASTERN GULF OF MEXICO WITH EVEN WEAK
TROUGHING LINGERING FROM 500-250MB. SFC RIDGE AXIS WILL REMAIN
ACROSS NORTH CENTRAL FL THIS PERIOD WITH LIGHT ESE SFC FLOW AND
DAILY WEST COAST SEA BREEZES COMBINED WITH SW STEERING FLOW IN THE
MID/UPPER LEVELS AND PWATS REMAINING HIGH. THE RESULT IS A WETTER
PATTERN FOR SOUTH FL...ESPECIALLY THE EASTERN HALF WHERE IT LOOKED
TO BE TRENDING DRIER THIS PERIOD JUST A FEW DAYS AGO.

BY SUNDAY INTO EARLY NEXT WEEK...GFS FINALLY BUILDS THE MID-LEVEL
RIDGE IN SOME...LEADING TO DEEP-LAYERED SSE FLOW ACROSS SOUTH FL.
MODEL FCST SOUNDINGS THIS PERIOD INDICATE A SLIGHT INCREASE IN
OVERALL STABILITY OF THE ATMOSPHERE...BUT ALSO PERIODIC MOISTURE
SURGES OUT OF THE CARIBBEAN WITH PWATS MOSTLY 2 INCHES OR ABOVE.
THIS WILL CONTINUE MORE CONVECTIVE COVERAGE POSSIBLY CONTINUING
ABOVE CLIMO VALUES THIS PERIOD.

MARINE...
ESE TO SE WINDS 15 KTS OR LESS WITH SEAS 4 FT OR LESS OUTSIDE OF
THUNDERSTORM ACTIVITY THIS PERIOD. RISK OF WATERSPOUTS AGAIN
TODAY, ESPECIALLY THE ATLANTIC WATERS.

FIRE WEATHER...
NO CONCERNS AS MOISTURE LEVELS REMAIN AROUND NORMAL FOR THIS TIME
OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  74  87  76 / 60 30 60 30
FORT LAUDERDALE  88  76  87  77 / 50 30 60 30
MIAMI            89  76  88  76 / 50 30 60 30
NAPLES           88  73  88  72 / 50 30 50 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...47/RHG
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Jul 2, 9:33 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1033 AM EDT WED JUL 2 2008

FLZ063-066>075-168-172>174-030245-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1033 AM EDT WED JUL 2 2008

...HIGH RISK OF LIGHTNING MOST AREAS TODAY...
...SLIGHT RISK OF WATERSPOUTS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED OVER MOST AREAS TODAY WHICH WILL PRODUCE A HIGH
RISK OF LIGHTNING. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WHICH WILL BE
ACCOMPANIED BY LOCALLY HEAVY RAINFALL.

WATERSPOUTS: WITH WEAK SOUTHWEST STEERING FLOW, ANY BOUNDARIES
OVER THE AREA WATERS WILL PRODUCE A SLIGHT RISK OF WATERSPOUTS
TODAY.

WIND:THE STRONGEST THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS UP TO 40 MPH.

FLOODING: THERE IS A SLIGHT RISK OF LOCAL URBAN TYPE FLOODING OF
ROADWAYS AND LOW LYING AREAS DUE TO SLOW MOVING THUNDERSTORMS
TODAY.

HAIL: THERE IS A SLIGHT RISK OF SMALL HAIL OCCURRING WITH THE
THUNDERSTORMS EXPECTED ACROSS THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

THE STEERING PATTERN WILL CONTINUE FROM THE SOUTHWEST, BRINGING
HIGHER CHANCES FOR THUNDERSTORMS TO THE EAST COAST METRO AREAS
THURSDAY AND POSSIBLY INTO THE WEEKEND.

A LIGHTER WIND FLOW AND CONVERGENCE OVER THE AREAS WATERS COULD
LEAD TO AN OCCURRENCE OF WATERSPOUT ACTIVITY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 2, 11:53 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1253 PM EDT WED JUL 2 2008

FLZ073-075-174-021730-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-
DADE FL-
1253 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS MOVING ACROSS MAINLAND MONROE COUNTY...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILDERNESS WATERWAY
SOUTH TO 8 MILES WEST OF MAHOGANY HAMMOCK TO 9 MILES WEST OF MAHOGANY
HAMMOCK...MOVING EAST AT 12 MPH.

THESE STORMS WILL AFFECT...

  RURAL EASTERN MAINLAND MONROE COUNTY
  RURAL SOUTHWESTERN MIAMI-DADE COUNTY

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2530 8097 2533 8097 2531 8100 2533 8101
      2533 8102 2533 8105 2537 8105 2541 8107
      2547 8089 2537 8085 2529 8090
TIME...MOT...LOC 1653Z 268DEG 11KT 2543 8098 2537 8095
          2533 8097

60
Special weather statement, Jul 2, 12:20 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
120 PM EDT WED JUL 2 2008

FLZ069-070-021745-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
120 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS MOVING ACROSS NORTHWEST COLLIER COUNTY...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOLDEN GATE ESTATES
TO 6 MILES NORTHWEST OF GOLDEN GATE...MOVING SOUTH AT 5 MPH.

THESE STORMS WILL AFFECT...

NORTH NAPLES...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2619 8164 2621 8179 2625 8179 2623 8163
TIME...MOT...LOC 1720Z 019DEG 4KT 2622 8164 2624 8176

60
Special weather statement, Jul 2, 12:24 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
124 PM EDT WED JUL 2 2008

FLZ067-068-021800-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
124 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORM MOVING ACROSS PALM BEACH COUNTY...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAVERHILL...MOVING SOUTH AT 5 MPH.

THIS STORM WILL AFFECT...

HAVERHILL...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2667 8012 2668 8021 2674 8018 2673 8010
TIME...MOT...LOC 1724Z 018DEG 4KT 2671 8015

60
Special weather statement, Jul 2, 12:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
135 PM EDT WED JUL 2 2008

FLZ070-021800-
INLAND COLLIER COUNTY FL-
135 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN COLLIER COUNTY...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AVE MARIA...MOVING SOUTH AT 7 MPH.

THIS STORM WILL AFFECT...

AVE MARIA...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2627 8143 2629 8151 2638 8147 2635 8141
TIME...MOT...LOC 1735Z 016DEG 6KT 2634 8144

60
Special weather statement, Jul 2, 12:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
156 PM EDT WED JUL 2 2008

FLZ072-074-173-021845-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
156 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL MIAMI-DADE...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM EASTERN PEMBROKE
PINES SOUTH THROUGH MIAMI SPRINGS AND THE MIAMI INTERNATIONAL
AIRPORT. THESE STORMS WERE NEARLY STATIONARY.

THE STORMS WILL ALSO AFFECT...

VIRGINIA GARDENS...
HIALEAH...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2598 8016 2574 8023 2577 8037 2598 8028
TIME...MOT...LOC 1756Z 180DEG 0KT 2582 8026

GARCIA
Special weather statement, Jul 2, 1:00 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT WED JUL 2 2008

FLZ070-021845-
INLAND COLLIER COUNTY FL-
200 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS MOVING ACROSS COLLIER COUNTY...

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR IMMOKALEE...MOVING NORTHEAST AT 5 MPH.

THESE STORMS WILL AFFECT...

LAKE TRIFFID...
IMMOKALEE...

AND SURROUNDING COMMUNITIES.

SMALL HAIL AND STRONG WIND WAS REPORTED IN IMMOKALEE.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2650 8147 2644 8137 2639 8143 2643 8151
TIME...MOT...LOC 1800Z 212DEG 5KT 2644 8149 2640 8142

60

The radar

The Miami radar (KAMX), 21 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
July 2, 1:15 PM EST
Where
Miami-Dade County, 2.73 mi ENE of Sweet Water
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
25.783, -80.329

A spotter reported a tree blown down across two cars in Doral. Hail the size of pennies also occurred with this thunderstorm.

Hail, Miami-Dade

When
July 2, 1:19 PM EST
Where
Miami-Dade County, 2.18 mi NNW of Coral Way Vlg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
25.779, -80.313

Hail the size of nickels was reported along state road 836 and NW 72nd Avenue during a passing thunderstorm.

Hail, Miami-Dade

When
July 2, 1:22 PM EST
Where
Miami-Dade County, 1.37 mi WSW of (Mia)miami Intl
Measured
0.75 in hail
Reported by
ASOS
Coordinates
25.792, -80.300

Hail the size of pennies was measured at the KMIA ASOS at Miami International Airport.

Hail, Miami-Dade

When
July 2, 1:39 PM EST
Where
Miami-Dade County, 1.58 mi NW of Allapattah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
25.794, -80.240

Nickel sized hail was reported at the intersection of NW 27th Ave and 20th street in Miami.

Lightning, Miami-Dade

When
July 2, 2:45 PM EST
Where
Miami-Dade County, 1.15 mi NNW of Miami Chalk Sprt
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
25.795, -80.187

Twenty minutes after a thunderstorm had passed the downtown Miami area, two construction workers went back to work loading a crane at the 49th floor of a building. When the workers touched the crane they were knocked off their feet and disoriented. The workers were taken to Jackson Memorial Hospital to make sure they had no internal injuries.

It was believed that lightning had struck the crane minutes before the workers touched the metal surface and were shocked.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125121, 125129, 125872, 125873, 125874.